Mom's hallucinations are that every where we go, she's being followed. Should I try to explain it's not true or go with the flow? - AgingCare.com

Mom's hallucinations are that every where we go, she's being followed. Should I try to explain it's not true or go with the flow?

Follow
Share
This question has been closed for answers. Ask a New Question.
45

Answers

Show:
1 2 3 4 5
With my dad - the Alzheimers meds and pain meds caused hallucinations, as soon as we took him off of them he was fine, well as fine as could be expected. Meds can do things to the elderly, especially those over 90, that would have never bothered them before.
Helpful Answer (1)
Report

Is your mother vision impaired? It is common for the visually impaired to see what are know as artifacts. It is the brain's way of keeping the mind entertained in the absence of visual stimulation. This was confirmed by Mother's ophthalmologist and by my psych instructor.
Helpful Answer (0)
Report

Mom had visual hallucinations that were charming but when the auditory hallucinations started (repetitive music - same songs), that was another matter altogether. She was very upset by them. They woke her up and she couldn't fall asleep because of them. After being sleep deprived and totally not herself, her doctor found the right medicine, Exelon patch which turned out to the perfect meds. Now she doesn't hear them and finally looks more rested and herself. BTW, she never did test positive for UTI.
Helpful Answer (0)
Report

Do you wish to be happy or right? Simply pick one....
Helpful Answer (3)
Report

That is paranoia she is experiencing. Perhaps you could say something to get her attention on to something else, like "Oh Mom look at this dress isn't it beautiful dont you just love the color?" It can be hard to do all the time but you do what you have to.
Helpful Answer (0)
Report

I like what DaveIFM said & get to a physician, ASAP...make an appointment with a Psychiatrist too....
Helpful Answer (0)
Report

Have your mom checked to make sure she doesn't have something medically going on with her that could be causing her hallucinations. Be very careful about the use of antipsychotic medication to treat her hallucinations, because if she has Lewy Body Dementia, the use such medication for her can be deadly. Lewy Body Dementia should be diagnosed and treated by a neurologist, not a psychiatrist. Other than this, I concur with the others here who have advised you to go with the flow regarding your mom's hallucinations. Just keep reassuring her that you have taken care of what she is seeing and that what she sees isn't going to hurt her.
Helpful Answer (1)
Report

GayleinJaxFL is right!
==Hallucinations stem from unknown brain glitches--there's no external physical thing being mistaken.
==Delusions are triggered when someone sees something, and the brain perceives it as something else.
EITHER can be caused by drugs of many kinds, nutritional deficiencies, blood sugar issues, UTI's, elevated inflammatory issues in the body, chemical exposures, even pain or fear.
Helpful Answer (0)
Report

It sounds like she may be delusional as opposed to having hallucinations. You didn't say whether or not she thought she saw a real person following her or just thought someone was following her. Sounds like a UTI to me. Mom gets delusional as the only symptom of a UTI - said the office at the nursing home sent her a notice not to drink the milk because the kitchen was trying to poison her, etc. - delusional but not hallucinating. Also, vision might be an issue. My mom's vision is bad but at this point, she could not even answer the questions to be fitted for new glasses so sometimes she sees things (shapes) and thinks they are something they are not, such as a large flower pot in the distance being an animal that's about to get her - things like that. A doctor will always prescribe one medication or the other for mental issues, however, on little old ladies, the side effects are much worse than any benefit. Good luck
Helpful Answer (0)
Report

Be also aware: many classes of medications they may already taking, can cause delusions or hallucinations!
Sometimes, it takes some questioning to learn what might be triggering the assumed hallucinations.
One patient kept seeing a monkey in his room.
Staff kept charting "hallucinating", due to Morphine.
I questioned him more, and it turned out that the bolts holding the metal support plate for the TV wall-mount, actually looked like a monkey-face.
Once he knew what it really was, and that his mind was a bit loose due to morphine, he calmed down, relaxed; it was no longer a problem.
Evaluate the medications the elder is taking!
Helpful Answer (0)
Report

1 2 3 4 5
This question has been closed for answers. Ask a New Question.
Related
Questions